Pregunta 9. Cuál es la combinación de medicamentos que causa este efecto adverso?

NEUROSAE 2018 ANNUAL MEETING EDITION (VOLUME 10, ISSUE 3)
QUESTION 9 OF 100

9.
33 years old male brought to ED after his family noticed that within last two weeks, he seems to be confused and disoriented, restless with excessive sweating and agitation.
Patent’s past medical history is significant for migraines which he used Rizatriptan for abortive and topiramate for preventive therapy, anxiety and depression which he uses Citalopram, Clonazepam and Wellbutrin. He also uses Tramadol for chronic low back pain.
In exam his BP is 158/99 heart rate is 111/ min and tem is 100.9.
Patient is alert and oriented to person and place but not to time. He is very restless, profusely sweating, has high frequency action tremor and generalized hyperreflexia.
Interaction between which two medicating is most likely the reason for his clinical features?

A.  Topiramate and Rizatriptan
B. Wellbutrin  and Citalopram
C. Clonazepam  and Tramadol
D. Clonazepam and Wellbutrin
E. Tramadol and Citalopram   **
** = Your answer

Patient’s symptoms and signs is suggestive of serotonin excess (toxicity) which advance stage of this toxicity might present as Serotonin Syndrome. Patient clearly has hyperserotonergic state with all three component of it which is :
–          Mental status changes ( disoriented )
–          Neuromuscular finding : hyperreflexia ,tremor
–          Autonomic features :Tachycardia , diaphoresis
Serotonin toxicity /syndrome occurs when combination of serotonergic medication use together, specifically medication which work on 5HT2A and 5 HT1A receptors.  Selective Serotonin Reuptake Inhibitors (SSRIs) and Serotonin Norepinephrine Reuptake inhibitors (SNRIs) are the known class of serotonergic medication.
However some of the Opioid medication, specifically Tramadol, has serotonergic effects and combination of Tramadol with SSRI / SNRI can cause hyperserotonergic state which if does not recognized on time by physicians, can progress to life threating Serotonin syndrome (1) .This is particularly important since in practice we encounter large number of patients who are in this combination.

On the other hand, Triptans which uses for migraine, work on 5HT1B and 5HT1E receptors and risk of causing serotonin toxicity in combination with SSRI/SNRI, probably is not higher than when SSRI or SNRI uses by itself (2, 3) .
References
* 1. Ansari H, Kouti L. Drug Interaction and Serotonin Toxicity with Opioid Use: Another Reason to Avoid Opioids in Headache and Migraine Treatment. Curr Pain Headache Rep. 2016 Aug;20(8):50. doi: 10.1007/s11916-016-0579-3. Review. PMID:‪27457368‬
* 2. Tepper SJ et al .Coprescription of triptans with potentially interacting medications: a cohort study involving 240,268 patients. Headache. 2003 Jan;43(1):44-8
* 3. Shapiro RE, Tepper SJ . The serotonin syndrome, triptans, and the potential for drug-drug interactions. Headache. 2007 Feb;47(2):266-9.

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *